Cholesterol Lowering Drugs and HAART
Feb 25, 2001
Hello, and first, thanks to you all for a continuing great job. This is the best HIV website out there. I have been on HAART since Aug., 1999. Before that I used pravachol to sucessfully control my cholesterol level for at least ten years. After starting HART, I discontinued the pravachol. My latest blood test shows total cholesterol at 297, the bad (LDL) at 194, the good at 39 and triglycerides at 320. To bring them back into acceptable ranges, it has been recommended that I start using pravachol again. I am currently on videx EC, combivir, crixivan and norvir, since Nov., 2000. What is your reaction to adding pravachol? Thanks. Gary
Response from Dr. Cohen
Thanks - glad this site helps.
Your choice of pravachol is amongst the safest to pick for those also on ritonavir/norvir. There have been studies done of antivirals and the "statins". And they show, in general, that there is little interaction with pravachol and ritonavir (if anything there may be a small decrease in the pravachol levels, meaning you might need higher than expected doses to regain control of the cholesterol.) The other "statin" that can be used is atorvastatin - or Lipitor. It has only some boosting by the norvir - and so can be used safely, especially when started at lower doses and work up slowly if needed. The main one to avoid is lovastatin and Zocor - since they would have levels that could be dangerously high.
It is certainly reasonble to restart the pravachol. It should have some impact - although we are still learning about the best ways to reestablish a normal cholesterol for those on the PI meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Is Hiv Test Accurate?
- Does Abnormal Lab Values Mean U Have Hiv Or Herpes?
- What Percent Chance Of Getting Hiv If Stuck With A Contaminated Needle?
- How Accurate Are Current Hiv Tests At 5 Weeks?
- Healthy Foods For Hiv People To Increase The Cd4 Cells
- How Long Does It Take For Aids Symptoms To Appear?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.